# SDR 2015FA0000415

- Difficulty date: August 29, 2015
- Submitted: August 29, 2015
- Operation: General aviation
- Aircraft: N663N
- Make and model: Waco ATO
- Aircraft serial: D3128
- Aircraft time: 1,640 hours
- Engine: Wright R760E1
- System (JASC): 3246 · Wheel/Ski/Float
- Part: Wheel
- Part number: ABI3224
- Part serial: 201210
- Condition: Broken
- Location: Tail
- Part time: 485 hours
- Stage of operation: LD
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THE "BUSHWHEEL" MODEL 3224 IS AN FAA-PMA DIRECT REPLACEMENT TAILWHEEL FOR THE SCOTT 3200 USED ON MANY CERTIFIED ANTIQUE AIRPLANES.  DURING LANDING THE ALUMINUM FORK ASSEMBLY CASTING FAILED AT THE TOP, MACHINED PORTION WHERE THE INTERNAL SPRING STEEL STEERING CLIP ATTACHES TO THE CASTING.  THE METAL OF THE ALUMINUM CASTING WAS SHEARED OFF LEAVING A UNIFORMLY CRYSTALIZED STUB.  THIS FAILED CROSS-SECTION IS SMALL IN AREA AND SEEMS UNDER STRENGTH TO HANDLE THE HEAVY STEERING LOADS NORMALLY APPLIED TO A LARGE CAPACITY TAILWHEEL.  NO DIFFICULTIES IN STEERING OR HANDLING WERE ENCOUNTERED BEFORE FAILURE.  TIRE INFLATION WAS CORRECT.  THE TAILWHEEL WAS INSPECTED AT EVERY PREFLIGHT.  FAILURE OCCURRED WITHOUT WARNING.  NO EVIDENCE OF PRIOR PARTIAL FAILURE IS VISIBLE IN THE SHEARED METAL.  NO OIL OR DIRT OR DISCOLORATION IS PRESENT IN THE AREA OF THE FAILURE.  THIS AREA OF THE CASTING CANNOT BE INSPECTED VISUALLY WITHOUT DISASSEMBLY OF THE TAILWHEEL STEERING MECHANISM. THE FAILURE CAUSED TOTAL LOSS OF STEERING CONTROL ON THE LANDING GROUND RUN.
